Alert archive / Georgia / Flash Flood Warnings in 2023

Flash Flood Warning 2, NWS Tallahassee, FL

February 11, 20235 counties in Georgia

NWS Tallahassee, FL issued this flash flood warning at Feb 11, 2023, 2:20 PM EST for 5 counties in Georgia. It was in force for 5 hr. 14 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 11, 2023, 2:20 PM EST (19:20 UTC)
Expired
Feb 11, 2023, 7:15 PM EST
In force
5 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Berrien County, GA, Brooks County, GA, Cook County, GA, Lanier County, GA, Lowndes County, GA

The radar

The Moody AFB radar (KVAX), 37 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 11, 2:55 PM ESTFLASH FLOOD4 Se Lake Park, GAU.S. 41 HAS BEEN CLOSED AT THE EASTERN EDGE OF LAKE PARK DUE TO FLOODING.
Feb 11, 3:42 PM ESTHEAVY RAIN 3Quitman, GATHE BROOKS EMA QUITMAN TOWN SQUARE WEATHERSTEM MEASURED 3 INCHES OF RAIN.
Feb 11, 4:09 PM ESTFLASH FLOOD3 W Allenville, GA911 DISPATCH REPORTS FLOODING AT THE INTERSECTION OF OLD VALDOSTA RD AND WESLEY ALLEN RD.
Feb 11, 4:10 PM ESTFLASH FLOOD1 Nne Morven, GATHERE WERE A FEW REPORTS OF WATER OVER A FEW ROADWAYS IN BROOKS COUNTY.
Feb 11, 4:12 PM ESTFLASH FLOOD2 Ssw Cottle, GA911 DISPATCH REPORTS FLOODING AT THE INTERSECTION OF HWY 76 AND CORNELIUS RD.
Feb 11, 4:15 PM ESTFLASH FLOOD3 Ese Hahira, GA911 DISPATCH REPORTS FLOODING NEAR VAL DEL RD AND BISHOP LN.
Feb 11, 5:23 PM ESTHEAVY RAIN 4.393 Sw I-75 At Exit 22, GAAMBIENT STATION RAINFALL TOTAL SO FAR SINCE FRIDAY.
Feb 11, 5:25 PM ESTHEAVY RAIN 4.182 Nw Kinderlou, GAAMBIENT STATION RAINFALL TOTAL SO FAR SINCE FRIDAY.
Feb 11, 5:25 PM ESTHEAVY RAIN 4.374 Se Hahira, GAAMBIENT STATION RAINFALL TOTAL SO FAR SINCE FRIDAY.
Feb 11, 5:26 PM ESTHEAVY RAIN 6.931 W I-75 At Exit 5, GAAMBIENT STATION RAINFALL TOTAL SO FAR SINCE FRIDAY.
Feb 11, 5:27 PM ESTHEAVY RAIN 7.53Twin Lakes, GAWUNDERGROUND STATION KGALAKEP9 RAINFALL SINCE FRIDAY.
Feb 11, 5:28 PM ESTHEAVY RAIN 4.033 Ene Sparks, GAAMBIENT STATION RAINFALL TOTAL SO FAR SINCE FRIDAY.
Feb 11, 5:29 PM ESTHEAVY RAIN 3.822 W Weber, GAAMBIENT STATION RAINFALL TOTAL SO FAR SINCE FRIDAY.
Feb 11, 5:30 PM ESTHEAVY RAIN 4.724 Ssw Kinderlou, GAAMBIENT STATION RAINFALL TOTAL SO FAR SINCE FRIDAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2023-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2023-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
489 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

026 
WGUS52 KTAE 111920
FFWTAE
GAC019-027-075-173-185-120015-
/O.NEW.KTAE.FF.W.0002.230211T1920Z-230212T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
220 PM EST Sat Feb 11 2023

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Berrien County in south central Georgia...
  Brooks County in south central Georgia...
  Cook County in south central Georgia...
  Lanier County in south central Georgia...
  Lowndes County in south central Georgia...

* Until 715 PM EST.

* At 220 PM EST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Valdosta, Adel, Nashville, Lakeland, Quitman, Lake Park, Hahira, 
  Sparks, Enigma, Ray City, Lenox, Alapaha, Pavo, Moody Air Force 
  Base, I-75 At Exit 16, Remerton, Meigs, Dasher, Morven and Barwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3114 8356 3121 8351 3133 8351 3133 8346
      3140 8337 3147 8337 3147 8315 3140 8314
      3128 8303 3118 8305 3118 8297 3110 8297
      3087 8297 3085 8301 3085 8309 3080 8313
      3062 8314 3066 8374 3104 8374 3103 8357

FLASH FLOOD...RADAR INDICATED

$$

42-DVD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Feb 11, 1:05 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Feb 11, 1:05 PM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
105 PM EST Sat Feb 11 2023

...New AVIATION...

.UPDATE...
Issued at 828 AM EST Sat Feb 11 2023

The previous forecast remains generally on track. A very dynamic
system will affect the area today with widespread rain and a
threat of severe weather over southern portions of the area this
afternoon. An area of low pressure will develop in the region this
morning and move northward this afternoon. The low level jet is
forecast to increase significantly from this morning into the
afternoon with a corresponding surge of southerly flow and
increased dewpoints from the Gulf. The keys to the severe weather
threat are how strong the low level jet becomes, and how far
inland the higher dewpoints and instability can penetrate. We'll
be watching those trends closely through the day. Damaging winds
and a brief tornado or two are the main threats. The greatest risk
will probably be confined to areas near and south of I-10, but we
can't completely rule out some severe weather making it into
southern Georgia.

The flood watch also remains in place through this afternoon. An
additional widespread 1-2 inches of rain is expected across the
area, but localized amounts in excess of 3 inches are possible,
and the ground is now saturated from previous rainfall, so
pockets of flooding remain possible.

In addition, as the surface low strengthens and moves north of the
area, strong westerly winds behind it will result in frequent gale
force gusts across the coastal waters. These 40+ mph gusts will
also impact portions of the coast, so a wind advisory has been
issued to cover that threat along the coast from this afternoon
into Sunday.

&&

.SYNOPSIS...
Issued at 441 AM EST Sat Feb 11 2023

A strengthening low pressure center will move northeast today
across the Florida Big Bend region and South-Central Georgia,
bringing risk of heavy rain, severe storms, and strong winds.
Cooler and drier air will arrive in time for Sunday. High pressure
will pass by on Monday night, with fair weather continuing through
Wednesday. A potentially significant severe weather outbreak is
possible later in the week, possibly around Thursday night. A cold
front will follow, with cooler and drier weather arriving next
Friday.

&&

.NEAR TERM...
(Today and tonight)
Issued at 441 AM EST Sat Feb 11 2023

For being so far south, an uncommonly strong upper low over
eastern Texas will move east today across southern Louisiana.
Strong dynamic lift in advance of this feature is prompting
cyclogenesis along a stalled out front over the eastern Gulf. This
deepening low will move northeast today, passing northeast across
the FL Big Bend region and southeast Georgia.

A warm front extending east of the low center will come surging
north across Apalachee Bay and the Big Bend region late this
morning. Within the warm sector, the air mass will be weakly
unstable, while a strongly veered low-level wind profile will be
present along and south of the warm front, aided by backed surface
winds flowing into the deepening low center. This will likely
support a few discrete supercells, generally along and south of a
line from Apalachicola to Tallahassee to Adel. These storms will
be capable of damaging wind gusts and brief tornadoes. The main
threat will come from late morning through mid-afternoon.

Widespread rain totals of 1-2 inches are forecast today. The
heaviest rain should be over SW Georgia, where local amounts of 3
or more inches are possible. The most vulnerable areas for flash
flooding will be places from Madison FL to Lake Park GA that
received the most rain on Friday.

Once the strengthening low exits northeast this evening, strong
westerly winds will arrive. Gales are now expected over the marine
waters, and we will have to watch for strong winds over land,
especially along the coast. The day shift may need to consider a
Wind Advisory for tonight along our coastal areas, where westerly
wind gusts of 40+ mph are possible.

It looks like surf heights of 6 to 9 feet will be the result along
west-facing shores of Bay and Gulf Counties. A High Surf Advisory
will soon be in effect for tonight.

&&

.SHORT TERM...
(Sunday through Monday night)
Issued at 441 AM EST Sat Feb 11 2023

A cooler and drier air mass will be advecting into the region at
the start of Sunday. Winds will start to decrease late Sunday, and
this trend will continue until winds go nearly calm on Monday
night. By then, a surface high pressure center will pass directly
across the tri-state region.

As cold advection tapers off on Monday, a warming trend will get
underway on Monday afternoon, following a frosty start on Monday
morning over inland locations.

&&

.LONG TERM...
(Tuesday through Friday)
Issued at 441 AM EST Sat Feb 11 2023

The main concern will be for a severe convective event, most
likely around Thursday night.

A broad and energetic upper trough will carve out near the Four
Corners region around midweek, then move east across the Southern
Plains on Thursday, with a trailing positively tilted trough
hanging back across the Mid South on Friday as the main upper low
ejects across the Great Lakes region. Models are in surprisingly
good agreement on this large-scale setup, mainly with minor timing
differences.

A trailing cold front will cross the forecast area around Thursday
night and Friday morning. Air mass modification is assured, given
a few days of low-level southerly flow and a fetch that will bring
in air sourced from oceanic regions north of the Greater Antilles.
Meanwhile around Thursday night, strong west-southwest 500 mb flow
of 60-75 knots will support a favorable kinematic environment for
storm organization. SPC has already places areas northwest of a
Panama City-Albany line in 15-percent risk area in their Day 6
outlook valid through Thursday night, indicating a fairly high
degree of confidence in a severe weather setup.

A cooler and drier air mass will arrive for Friday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1252 PM EST Sat Feb 11 2023

Widespread rain continues to overspread the area w/a warm front
pushing inland off the Gulf. This feature should enable storms to
develop thru the afternoon where TEMPO thunder is maintained at
all TAF sites between 18-21Z. Poor flt conds persist today as
terminals bounce from LIFR to MVFR in addition to erratic
strong/gusty winds. Rain chances decrease from SW to NE tonight,
but IFR to MVFR cigs likely stick around while sustained winds
turn westerly around 15 kts. Rain makes its exit by midday tmrw.

&&

.MARINE...
Issued at 441 AM EST Sat Feb 11 2023

A developing low pressure center will move northeast across the
waters today, setting up highly variable winds and confused seas.
Behind the deepening low this evening, a cold front will sweep
across the waters, followed by gale-force westerlies that will
continue into Sunday. Winds will decrease Sunday night, and a high
pressure center will pass across the waters on Monday night.
Through midweek, high pressure will move to near Bermuda, and low
pressure will move out across the Southern Plains.

&&

.FIRE WEATHER...
Issued at 441 AM EST Sat Feb 11 2023

Widespread wetting rainfall amounts well in excess of 1 inch are
expected today, with rainfall amounts quite a bit higher for many
districts. A cooler and drier air mass will be in the process of
arriving on Sunday. Monday and Tuesday will feature mild sunny
afternoon following cool mornings, with frost possible over inland
locations.

&&

.HYDROLOGY...
Issued at 441 AM EST Sat Feb 11 2023

Freshwater:
Widespread rainfall amounts of 1 to 2 inches are expected areawide
today, with local amounts over Southwest Georgia exceeding 3
inches. This has increased confidence that there will not be
enough rain for moderate flooding of any rivers. However, minor
riverine flooding is in the cards, most notably for the
Ochlockonee and Withlacoochee River systems.

Will continue the Flash Flood Watch as is for today, though the
western edge over northwest Florida is the most iffy and marginal
part of the watch. As trends become even more apparent, will leave
it to day shift to possibly trim the western edge of the watch.

The greatest concern for flash flooding will be in areas that
already got so much rain yesterday, such as Madison FL to Lake
Park GA. These same areas will see more thunder today, so will
need to watch closely.

Saltwater:
Strong southerly breezes over Apalachee Bay this afternoon will
increase the tidal anomaly to as high as +2.5 feet this evening.
Fortunately, the tidal anomaly will peak as the astronomical tide
is ebbing this evening toward a low tide cycle late this evening
along the coast from Saint Marks to the Suwannee River. If the
tidal anomaly is any higher than expected or comes any earlier
than expected, then minor coastal flooding would be possible. For
now, this does not appear likely, so will hold off on a Coastal
Flood Advisory.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   69  46  57  40 / 100  50  10   0
Panama City   61  47  61  42 / 100  40  10   0
Dothan        57  42  55  36 / 100  60  10   0
Albany        59  43  54  37 / 100  90  20   0
Valdosta      67  47  55  38 / 100  90  20   0
Cross City    74  51  61  40 / 100  90  30   0
Apalachicola  68  49  59  42 / 100  50  10   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Sunday morning for FLZ010>019-026>028-112-
     114-115-118-127-128.

     High Rip Current Risk through Sunday evening for FLZ108-112-114-
     115.

     Wind Advisory from 4 PM EST /3 PM CST/ this afternoon to 6 PM
     EST /5 PM CST/ Sunday for FLZ108-112-114-115-118-127-128-
     134.

     High Surf Advisory from 9 PM EST /8 PM CST/ this evening to 7 PM
     EST /6 PM CST/ Sunday for FLZ112-114.

GA...Flood Watch through Sunday morning for GAZ123>131-143>148-
     155>161.

AL...None.
GM...Gale Warning from 6 PM this evening to 6 PM EST Sunday for
     GMZ730-755-765-775.

     Gale Warning from 3 PM this afternoon to 3 PM CST Sunday for
     GMZ750-752-770-772.

&&

NEAR TERM...Haner
SHORT TERM...Haner
LONG TERM....Haner
AVIATION...IG3
MARINE...Haner
FIRE WEATHER...Haner
HYDROLOGY...Haner

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 8:40 PM ESTRiver Flood WarningTAEGrady, Thomas49 hr
Feb 10, 8:43 PM ESTRiver Flood WarningTAEBrooks, Lowndes7 days
Feb 11, 8:22 AM ESTWind AdvisoryTAEBaker, Ben Hill, Berrien, Brooks, Calhoun, Clay and 20 more31 hr
Feb 11, 1:07 PM ESTAreal Flood AdvisoryTAEBrooks, Grady, Lowndes, Thomas113 min
Feb 11, 1:46 PM ESTAreal Flood AdvisoryTAEBerrien, Colquitt, Cook, Lanier119 min

Nearby

Flash Flood Warnings in Georgia, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.